Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 166, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2020, 6:37 PM CDT for Wichita County, Kansas. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2020, 6:37 PM CDT (23:37 UTC)
- Expired
- Jul 18, 2020, 7:45 PM CDT
- In force
- 68 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:44 PM CDT | TSTM WND GST 57 | 1 S Leoti, KS | |
| Jul 18, 6:44 PM CDT | TSTM WND GST 57 | 2 S Leoti, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -447 J/kg
- Mixed-layer LCL
- 2237 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706 WUUS53 KGLD 182337 SVRGLD KSC203-190045- /O.NEW.KGLD.SV.W.0166.200718T2337Z-200719T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 637 PM CDT Sat Jul 18 2020 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Wichita County in west central Kansas... * Until 745 PM CDT. * At 636 PM CDT, severe thunderstorms were located along a line extending from 7 miles north of Leoti to 17 miles southeast of Tribune, moving east at 15 mph. HAZARD...63 mph wind gusts. SOURCE...Wind instrument at Leoti. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Leoti, Lydia and Marienthal. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3866 10147 3868 10113 3827 10112 3827 10157 TIME...MOT...LOC 2336Z 278DEG 13KT 3859 10138 3831 10150 HAIL...<.75IN WIND...60MPH $$ Lundquist
4 follow-up statements
021 WWUS53 KGLD 182351 SVSGLD Severe Weather Statement National Weather Service Goodland KS 651 PM CDT Sat Jul 18 2020 KSC203-190045- /O.CON.KGLD.SV.W.0166.000000T0000Z-200719T0045Z/ Wichita KS- 651 PM CDT Sat Jul 18 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WICHITA COUNTY... At 651 PM CDT, severe thunderstorms were located along a line extending from 7 miles north of Leoti to 18 miles southeast of Tribune, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...weather instrument in Leoti. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Leoti, Lydia and Marienthal. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3866 10147 3868 10113 3827 10112 3827 10157 TIME...MOT...LOC 2351Z 266DEG 12KT 3859 10134 3836 10144 HAIL...<.75IN WIND...60MPH $$ Lundquist
165
WWUS53 KGLD 190004
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
704 PM CDT Sat Jul 18 2020
KSC203-190045-
/O.CON.KGLD.SV.W.0166.000000T0000Z-200719T0045Z/
Wichita KS-
704 PM CDT Sat Jul 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WICHITA COUNTY...
At 703 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Leoti to 15 miles southeast of
Tribune, moving east at 15 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters reported broken power poles in
Leoti.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Leoti, Lydia and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 10147 3868 10113 3827 10112 3827 10157
TIME...MOT...LOC 0003Z 268DEG 12KT 3860 10130 3835 10151
HAIL...<.75IN
WIND...70MPH
$$
Lundquist683
WWUS53 KGLD 190015
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
715 PM CDT Sat Jul 18 2020
KSC203-190045-
/O.CON.KGLD.SV.W.0166.000000T0000Z-200719T0045Z/
Wichita KS-
715 PM CDT Sat Jul 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WICHITA COUNTY...
At 714 PM CDT, a severe thunderstorm was located 8 miles southwest of
Leoti, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leoti, Lydia and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3850 10151 3862 10113 3827 10112 3827 10157
TIME...MOT...LOC 0014Z 258DEG 17KT 3837 10144
HAIL...1.00IN
WIND...60MPH
$$
Lundquist052
WWUS53 KGLD 190045
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
745 PM CDT Sat Jul 18 2020
KSC203-190055-
/O.EXP.KGLD.SV.W.0166.000000T0000Z-200719T0045Z/
Wichita KS-
745 PM CDT Sat Jul 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail is still possible with this thunderstorm.
LAT...LON 3850 10151 3862 10113 3827 10112 3827 10157
TIME...MOT...LOC 0045Z 270DEG 13KT 3837 10131
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:55 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 18, 3:55 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT Sat Jul 18 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM MDT Sat Jul 18 2020
Tonight...isolated to scattered thunderstorms, some of which could
be severe with damaging wind gusts to 85 mph will be possible
through 10 PM MDT (11 PM CDT) along and east of a surface trough
extending from near McCook to Goodland and Cheyenne Wells. After
midnight the lower levels of the atmosphere slowly saturate with
low extensive low cloudiness possible. Cant rule out some fog. Low
temperatures fall into the low to upper 60 degree range.
Sunday-Sunday night...it appears that moisture below 700mb lingers
over the area with the levels above 700mb rather dry during the day.
Spotty showers and thunderstorms will be possible. The NAM/HRRR and
lesser extent GFS show increasing chances for showers and
thunderstorms approaching the northwest corner of our area after 22z
or 23z. These 3 models push a well organized small MCS southeast
into the northwest 1/2 of the area during the evening and quickly
out of the area around or shortly before sunrise Monday morning. At
this time the primary threats will be wind gusts in excess of 60
mph, hail greater than an inch in diameter and locally heavy
rainfall. High temperatures will be slightly below normal in the
upper 80s to low 90s. Low temperatures are expected to range from
the upper 50s to mid 60s.
Monday-Monday night...the upper level flow shifts to northwesterly.
Based on 850-500mb moisture from the GFS/NAM/ECMWF we look to be
pretty dry behind Sunday-Sunday nights system. I'm not terribly
excited about afternoon chances for showers and thunderstorms but
for now will keep them in the forecast and see how later model runs
handle precipitation chances. High temperatures remain near normal
in the mid 80s to low 90s. Low temperatures look to range from the
low to mid 60s. We'll have to watch for the possibility of some fog
a few hours either side of sunrise as boundary layer saturates.
Tuesday...looks like another chance for thunderstorms arrives by
late afternoon with the better chance across far eastern Colorado.
High temperatures look to be a few degrees either side of 90.
.LONG TERM...(Tuesday night through Saturday)
Issued at 132 PM MDT Sat Jul 18 2020
At the start of the period, an area of high pressure prevails
over the southeastern portion of the country. Upper ridging builds
over the Rockies and western CONUS Tuesday night into Wednesday as
an upper closed low travels along the Canadian border near the Great
Lakes. Through the period, high pressure shifts to the northwest,
with a ridge amplifying behind the departure of the Great Lakes
disturbance. The ridge steadily strengthens and takes hold of the
High Plains by Saturday.
As weak waves work their way around the ridge, there are chances for
showers and thunderstorms each evening of the long term period.
However, chances do start to decrease Thursday through Saturday as
the ridge builds in. Kept slight chance PoPs in northeast Colorado
during that timeframe to account for the possibility of a storm or
two reaching the area from the Rockies.
A warming trend is expected, with highs increasing from the low 90s
on Wednesday to mainly the mid/upper 90s on Saturday. Low
temperatures range from the low 60s to low 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1100 AM MDT Sat Jul 18 2020
For KGLD and KMCK, sub vfr conditions are possible in the 10z-15z
timeframe otherwise vfr conditions are expected.
For this afternoon a surface trough is expected to move through
both terminals shifting winds from a westerly direction at speeds
under 10kts to the north at speeds near 10kts after 21z. An
isolated thunderstorm cant be ruled out near KGLD in the 23z-01z
timeframe but given the very isolated nature it will not be
included in the taf at this time.
For tonight a cold front moves through both terminals shifting
winds to the northeast at speeds up to 10kts. Post frontal stratus
is possible at both sites possibly producing sub vfr cigs in the
10z-14z timeframe. Have included a tempo group as a result. For
Sunday morning cigs become vfr with winds veering to the east at
speeds approaching 10kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ003-004-015-016-
029.
CO...NONE.
NE...Heat Advisory until 7 PM CDT this evening for NEZ081.
&&
SHORT TERM...99
LONG TERM...JBH
AVIATION...99Hazardous weather outlook, Jul 18, 3:40 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 240 PM MDT Sat Jul 18 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 240 PM MDT Sat Jul 18 2020 /340 PM CDT Sat Jul 18 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Heat Advisory remains in effect this afternoon for locations along and east of a line from McCook Nebraska to Gove Kansas. Heat index readings as high as 105 degrees are expected. A few strong to severe thunderstorms will be possible through 8 PM MDT (9 PM CDT) for locations generally along and east of a line from McCook, Nebraska to Cheyenne Wells, Colorado. The primary threat will be thunderstorm outflow wind gusts up to 85 mph which could result in some blowing dust producing sharply reduced visibilities. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Strong to severe thunderstorms are possible late Sunday afternoon and evening generally along and west of a line from McCook to Colby and Leoti. The primary threats will be wind gusts over 60 mph, hail in excess of one inch in diameter and locally heavy rainfall. There is a Marginal Risk of severe thunderstorms Monday afternoon and evening north of a line from Yuma to Burlington and Oakley. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 8 PM MDT (9 PM CDT) for locations along and east of a line from McCook to Cheyenne Wells. We would appreciate reports of severe weather via telephone and social media.
In the hours before
Special weather statement, Jul 18, 5:56 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Goodland KS 556 PM CDT Sat Jul 18 2020 KSZ028-029-182315- Gove KS-Logan KS- 556 PM CDT Sat Jul 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND NORTHWESTERN GOVE COUNTIES UNTIL 615 PM CDT... At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Oakley, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oakley. This includes Interstate 70 in Kansas between mile markers 76 and 84. LAT...LON 3886 10094 3913 10097 3913 10065 3885 10061 TIME...MOT...LOC 2256Z 263DEG 15KT 3897 10086 Lundquist
Local storm report, Jul 18, 6:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM EXCESSIVE HEAT 1 E HILL CITY 39.37N 99.83W
07/18/2020 M105 F GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
&&
KAKSpecial weather statement, Jul 18, 6:11 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT Sat Jul 18 2020
KSZ027-028-041-042-182330-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
511 PM MDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHERN LOGAN AND SOUTHEASTERN GREELEY COUNTIES UNTIL 530 PM MDT/630
PM CDT/...
At 511 PM MDT/611 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles west of Russell
Springs to 10 miles southwest of Leoti. Movement was northeast at 30
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Leoti, Russell Springs, Selkirk, Marienthal and Lydia.
LAT...LON 3827 10182 3898 10139 3898 10095 3870 10107
3870 10113 3855 10113 3826 10124
TIME...MOT...LOC 2311Z 222DEG 27KT 3891 10126 3841 10153
LundquistSpecial weather statement, Jul 18, 6:16 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Goodland KS 616 PM CDT Sat Jul 18 2020 KSZ002-003-182330- Rawlins KS-Decatur KS- 616 PM CDT Sat Jul 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS AND WEST CENTRAL DECATUR COUNTIES UNTIL 630 PM CDT... At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Ludell, or 11 miles east of Atwood, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Herndon. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3967 10076 3975 10099 3997 10090 3986 10057 TIME...MOT...LOC 2316Z 205DEG 11KT 3978 10083 Lundquist
Special weather statement, Jul 18, 6:34 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Goodland KS 634 PM CDT Sat Jul 18 2020 KSZ042-190000- Wichita KS- 634 PM CDT Sat Jul 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY UNTIL 700 PM CDT... At 634 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles north of Leoti to 16 miles southeast of Tribune. Movement was east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Leoti. LAT...LON 3827 10157 3866 10148 3869 10113 3826 10131 TIME...MOT...LOC 2334Z 267DEG 17KT 3857 10138 3833 10150 Lundquist
Local storm report, Jul 18, 6:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 11 S HERNDON 39.75N 100.79W
07/18/2020 M0.25 INCH RAWLINS KS TRAINED SPOTTER
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:54 PM CDT | Special Weather Statement | GLD | Sherman | 21 min |
| Jul 18, 5:54 PM CDT | Special Weather Statement | GLD | Rawlins | 21 min |
| Jul 18, 5:56 PM CDT | Special Weather Statement | GLD | Gove | 19 min |
| Jul 18, 6:11 PM CDT | Special Weather Statement | GLD | Logan, Wichita | 19 min |
| Jul 18, 6:16 PM CDT | Special Weather Statement | GLD | Rawlins | 14 min |
| Jul 18, 6:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 57 min |
| Jul 18, 6:34 PM CDT | Special Weather Statement | GLD | Wichita | 26 min |
| Jul 18, 6:46 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 59 min |
| Jul 18, 6:56 PM CDT | Special Weather Statement | GLD | Gove | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.